Translator Disclaimer
August 2020 Concentration of Markov chains with bounded moments
Assaf Naor, Shravas Rao, Oded Regev
Ann. Inst. H. Poincaré Probab. Statist. 56(3): 2270-2280 (August 2020). DOI: 10.1214/19-AIHP1039

Abstract

Let $\{W_{t}\}_{t=1}^{\infty }$ be a finite state stationary Markov chain, and suppose that $f$ is a real-valued function on the state space. If $f$ is bounded, then Gillman’s expander Chernoff bound (1993) provides concentration estimates for the random variable $f(W_{1})+\cdots +f(W_{n})$ that depend on the spectral gap of the Markov chain and the assumed bound on $f$. Here we obtain analogous inequalities assuming only that the $q$’th moment of $f$ is bounded for some $q\geq 2$. Our proof relies on reasoning that differs substantially from the proofs of Gillman’s theorem that are available in the literature, and it generalizes to yield dimension-independent bounds for mappings $f$ that take values in an $L_{p}(\mu )$ for some $p\geq 2$, thus answering (even in the Hilbertian special case $p=2$) a question of Kargin (Ann. Appl. Probab. 17 (4) (2007) 1202–1221).

Soit $\{W_{t}\}_{t=1}^{\infty }$ une chaîne de Markov stationnaire à états finis, et supposons que $f$ soit une fonction réelle définie sur l’espace d’états. Si $f$ est bornée, l’inégalité de Chernoff pour les graphes expanseurs (1993) de Gillman fournit des estimations de concentration pour la variable aléatoire $f(W_{1})+\cdots +f(W_{n})$ qui dépendent du trou spectral de la chaîne de Markov et la borne sur $f$. Nous obtenons ici des inégalités analogues en supposant seulement que le $q$-ème moment de $f$ est borné pour un certain $q\geq 2$. Notre démonstration repose sur un raisonnement qui diffère substantiellement des démonstrations du théorème de Gillman disponibles dans la littérature, et elle se généralise de façon à générer des bornes indépendantes de la dimension pour les applications $f$ qui prennent des valeurs dans un $L_{p}(\mu )$ pour $p\ge 2$, répondant ainsi (même dans le cas spécial hilbertien $p=2$) à une question de Kargin (Ann. Appl. Probab. 17 (4) (2007) 1202–1221).

Citation

Download Citation

Assaf Naor. Shravas Rao. Oded Regev. "Concentration of Markov chains with bounded moments." Ann. Inst. H. Poincaré Probab. Statist. 56 (3) 2270 - 2280, August 2020. https://doi.org/10.1214/19-AIHP1039

Information

Received: 1 July 2019; Accepted: 8 November 2019; Published: August 2020
First available in Project Euclid: 26 June 2020

MathSciNet: MR4116726
Digital Object Identifier: 10.1214/19-AIHP1039

Subjects:
Primary: 60F10, 60J10

Rights: Copyright © 2020 Institut Henri Poincaré

JOURNAL ARTICLE
11 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.56 • No. 3 • August 2020
Back to Top